Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Newport/Morehead City, NC

August 5, 2004Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 5, 2004, 4:24 PM EDT for Jones County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 4:24 PM EDT (20:24 UTC)
Expired
Aug 5, 2004, 5:00 PM EDT
In force
36 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Jones County, NC

The radar

The Morehead City radar (KMHX), 46 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 12:35 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 052024
SVRMHX
NCC103-052100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
424 PM EDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES WEST OF POLLOCKSVILLE...OR 6 MILES SOUTH
  OF TRENTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POLLOCKSVILLE AROUND 435 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO
A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3506 7743 3488 7739 3492 7710 3511 7712

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:46 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 5, 3:46 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
346 PM EDT THU AUG 5 2004

.SHORT TERM (TONIGHT-SAT)
CONVECTION ALONG AND AHEAD OF SFC FRONT WILL PRODUCE GOOD COVERAGE
OVER AREA REST OF THIS AFTN INTO EVE AND RAISED POPS TO 70% FOR
TONIGHT. SEA BREEZE WILL DIMISH THREAT FOR S COAST UNTIL LATE EVE
BUT DO EXPECT AT LEAST BKN COVERAGE THERE WITH SHRT WV MOVING THRU.

CAA SURGE BEHIND FRONT WILL BE FAIRLY STRONG FOR THIS TIME OF YEAR
LEADING TO TEMPS/DEW PTS 5-10 DEGS BELOW CLIMO FRI AND SAT. SOME
LINGERING CLOUDINESS AND A SLGT CHC OF SHWRS FOR OUTER BANKS WITH
NRLY FLOW FRI MORNING...OTRW HIGH AND DRY CONDITIONS AFTER TONIGHT.

WENT WITH LOWER SIDE OF MOS GDNC FOR SHORT TERM.

&&

.LONG TERM (SUN-THU)
DRY CONDITIONS EXPECTED SUN-MON WITH SFC HIGH OVER AREA AND STILL ON
BACK SIDE OF UPR TROF. PATTERN RETURNS TO MORE TYPCIAL SUMMER
CONDITIONS REST OF PERIOD AS ANOTHER UPR TROF APPROACHES FROM W WITH
ACCOMPANYING SFC BOUNDARY. WENT WITH 20 POPS TUE...THEN 30 WED-THU.

&&

.AVIATION...IFR CONDITIONS NEAR TSTMS LATE THIS AFTERNOON AND
EVENING...OTHERWISE...VFR. MVFR OR IFR CONDITIONS LUKS PSBL AGAIN
AFTER MIDNIGHT IN LOW CLDS BEHIND FRONT.

&&

.MARINE...SCA CONDITIONS LUK LIKELY TMRW BEHIND FRONT IN POST
FRONTAL SURGE. GOOD N FETCH MAY BLD SEAS TO 8FT N OF HAT. GIVEN
WAVES AND ONSHORE WINDS...WL ISSUE HIGH RIP RISK FOR N OF HAT TMRW.
SCA WINDS SHUD SUBSIDE FRI EVENING. CONDITIONS CONT TO IMPROVE SAT
WITH HI PRES BLDG IN. GOOD BOATING CONDITIONS SUN-TUE WITH HIGH PRES
OVERHEAD.

.MHX WATCHES/WARNINGS/ADVISORIES...
.NC...SEVERE TSTM WATCH 711 UNTIL 00Z ALL COUNTIES
.MARINE...NONE.

PUBLIC/FIRE WX...JBM
MARINE/AVIATION...NP
Hazardous weather outlook, Aug 5, 4:08 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 AM EDT THU AUG 5 2004

NCZ029-044>047-079>081-090>095-098-103-104-060808-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
408 AM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

HEAT INDICES ARE EXPECTED TO CLIMB BETWEEN 105 AND 110 FOR MOST AREAS
THIS AFTERNOON...WITH THE WARMEST TEMPERATURES LIKELY TO OCCUR
INLAND.

A COLD FRONT WILL SLIDE INTO THE REGION THIS AFTERNOON GRADUALLY
MOVING SOUTHEAST TOWARDS THE COAST. THUNDERSTORMS THAT DEVELOP IN
ALONG THIS FRONT COULD PRODUCE DAMAGING WINDS IN EXCESS OF 40 MPH AND
VERY HEAVY DOWNPOURS. THE POTENTIAL EXISTS FOR LOCALIZED FLOODING
OF STREETS AND LOW LYING AREAS...ESPECIALLY IN AREAS THAT HAVE
RECEIVED RECENT HEAVY RAINS OR IN AREAS WHERE MORE THAN ONE ROUND
OF RAINFALL MOVES THROUGH. STORMS WILL BE CAPABLE OF DROPPING ONE TO
TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 5, 3:37 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT THU AUG 5 2004

NCZ045>047-080-081-052015-
TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-WASHINGTON-
337 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...MAINLAND HYDE...
BEAUFORT...MAINLAND DARE AND TYRRELL COUNTIES UNTIL 415 PM EDT...

AT 337 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 5 MILES NORTH OF
COLUMBIA TO 16 MILES WEST OF BELHAVEN...OR FROM 5 MILES NORTH OF
COLUMBIA TO 9 MILES EAST OF WASHINGTON...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BELHAVEN AT 350 PM EDT...MANNS
HARBOR AT 415 PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:32 PM EDTSevere Thunderstorm WarningMHXMartin43 min
Aug 5, 2:39 PM EDTSpecial Marine WarningMHX66 min
Aug 5, 2:39 PM EDTSpecial Marine WarningMHX66 min
Aug 5, 3:23 PM EDTSpecial Marine WarningMHX67 min
Aug 5, 4:11 PM EDTSpecial Marine WarningMHX34 min
Aug 5, 4:22 PM EDTSpecial Marine WarningMHX83 min
Aug 5, 4:59 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pamlico46 min
Aug 5, 5:38 PM EDTFlash Flood WarningMHXJones2 hr
Aug 5, 5:47 PM EDTSpecial Marine WarningMHX58 min
Aug 5, 6:44 PM EDTSpecial Marine WarningMHX61 min
Aug 5, 6:48 PM EDTSpecial Marine WarningMHX57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.